Iowa, 2015

Hail in Iowa, June 29, 2015

June 29, 2015 · NWS ARX · 3 events in 1 county or zone

Large hail fell over portions of northeast Iowa during the late afternoon of June 29th. The storms moved south out of Minnesota and dropped hail over the northeast half of Allamakee County before moving into Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Large hail fell over portions of northeast Iowa during the late afternoon of June 29th. The storms moved south out of Minnesota and dropped hail over the northeast half of Allamakee County before moving into Wisconsin. The largest hail reported was quarter sized near Lansing and Harpers Ferry (Allamakee County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 29, 1:30 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 29, 1:30 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
230 PM CDT MON JUN 29 2015

.SHORT TERM...(TONIGHT AND TUESDAY)
ISSUED AT 230 PM CDT MON JUN 29 2015

UPPER LEVEL SHORTWAVE TOUGH DROPPING SOUTHWARD ACROSS THE REGION
THIS AFTERNOON...PROVIDING MUCH OF THE FORCING FOR THE ONGOING
SHOWERS AND THUNDERSTORMS. AROUND 2000 J/KG SBCAPE ALONG AND WEST OF
THE MISSISSIPPI RIVER VIA THE RAP TO HELP POWER THE STORMS.
HOWEVER...RAP/HRRR BUFKIT SOUNDINGS CONTINUE TO PAINT A SKINNY CAPE
PROFILE...NOT SUPPORTIVE OF STRONG UPDRAFTS. SHEAR IS A BIT BETTER
COMPARED TO YESTERDAY...BUT STILL RELATIVELY MEAGER. RAP PEGS 0-6KM
SHEAR AT 20-25 KTS...MOST OF WHICH IS IN THE 0-3 KM LAYER. WITH A
RELATIVELY DRY SUB CLOUD LAYER...EXPECT SOME ENHANCED WIND GUSTS
WITH THE STRONGER STORMS. COULD SEE SOME LARGE HAIL...BUT A BUNCH OF
PEA TO 1/2 INCH SIZE MIGHT BE MORE LIKELY. WIND GUSTS UP TO 40-45
KTS ALSO LOOKS REASONABLE. CAN/T RULE OUT SOMETHING HIGHER IF BOWING
SEGMENTS START DEVELOPING. MESO MODELS WERE A BIT BEHIND ON THE
DEVELOPMENT/SPEED OF THE CONVECTION...BUT TRENDS AND LATER RUNS
FAVOR CLEARING THE BULK OF PRECIPITATION SOUTH/EAST OF THE FORECAST
AREA BY 03Z. MAIN STRONG-SEVERE THREAT WOULD BE THROUGH 7-8 PM.

THE UPPER LEVEL TROUGH TAKES A RIGHT TURN AS IT GETS THROUGH THE
FORECAST AREA LATER TONIGHT...TAKING AIM AT THE EASTERN GREAT LAKES.
SHOULD PROVIDE ENOUGH FORCING FOR MORE SHOWERS/STORMS ACROSS EASTERN
WI...AND DEPENDING ON SPEED OF THE SYSTEM...COULD LINGER INTO
WESTERN WI IN THE MORNING. WILL CONTINUE SOME SMALL POPS LATE
OVERNIGHT/EARLY TUE MORNING TO ACCOUNT FOR THIS.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 230 PM CDT MON JUN 29 2015

MODELS IN GOOD AGREEMENT WITH A GRADUAL BREAKDOWN OF THE AMPLIFIED
WEST COAST RIDGE...RESULTING IN A CHANGE FROM NORTHWEST FLOW TO MORE
ZONAL FOR THE WEEKEND. GFS/ECMWF/GEM ALSO IN FAVOR OF SHUNTING ANY
RIPPLES ON THE FLOW SOUTH/NORTH...TRENDING TOWARD A DRY STRING OF
DAYS. EVEN WED...WHICH MODELS HAVE BEEN BOUNCING BACK AND FORTH ON
WHETHER TO SPIN A SHORTWAVE ACROSS THE REGION...NOW SUGGEST THE SFC
HIGH WILL WIN OUT...KEEPING THAT PIECE OF ENERGY SOUTHWEST. SOME
SMALL RAIN CHANGES MAY CREEP IN A FEW DAYS BASED ON THE CONSENSUS
SOLUTION...BUT OVERALL...IT LOOKS MORE DRY THAN NOT FROM WED INTO
THE WEEKEND. MONDAY SHOWS SOME POTENTIAL FOR A STORMY DAY...WITH A
COLD FRONT DROPPING ACROSS THE UPPER MISSISSIPPI RIVER VALLEY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1233 PM CDT MON JUN 29 2015

FOCUS IS ON POSSIBLE SEVERE THUNDERSTORMS THIS AFTERNOON AS A MID-
LEVEL TROUGH DROPS THROUGH THE REGION. MAINLY VFR CONDITIONS
EXPECTED BETWEEN THUNDERSTORMS...DETERIORATING INTO IFR TEMPORARILY
IN THE 21-23Z TIME FRAME. ALSO...WATCH FOR STRONG MICROBURST TYPE
WINDS WITH THESE STORMS. LOOK FOR THE CONVECTION TO CLEAR SOUTHEAST
OF THE KRST/KLSE TAF SITES AROUND 01-02Z. LOOKS LIKE STRATUS/FOG
WITH SETUP UP AGAIN EARLY TUESDAY MORNING...SIMILAR TO THIS MORNING.
LOOKING FOR KRST TO SLIP INTO IFR AFTER 07Z AND KLSE AROUND 09Z.
PLAN ON IMPROVEMENT INTO VFR RANGE AGAIN AFTER 14Z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...RIECK
LONG TERM....RIECK
AVIATION.....DAS
Hazardous weather outlook, Jun 29, 10:45 AM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1145 AM CDT MON JUN 29 2015

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-301000-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
1145 AM CDT MON JUN 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL MOVE SOUTH ACROSS THE AREA. A FEW STRONG TO
SEVERE STORMS ARE POSSIBLE...MAINLY NORTH OF INTERSTATE 90 AND
BETWEEN 2 AND 8 PM. HAIL AND STRONG WIND GUSTS ARE THE MAIN
THREATS. HEAVY DOWNPOURS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME FOR MUCH OF TUESDAY
AFTERNOON THROUGH SUNDAY. THE RISK OF SEVERE WEATHER APPEARS LOW
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTER GROUPS COULD BE NEEDED THIS AFTERNOON AND EARLY EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RIECK

In the hours before

Local storm report, Jun 29, 4:20 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
520 PM CDT MON JUN 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             3 W LA CRESCENT         43.83N 91.36W
06/29/2015  E1.50 INCH       HOUSTON            MN   BROADCAST MEDIA

            AT WXOW TELEVISION STUDIOS

0512 PM     HAIL             3 W LA CRESCENT         43.83N 91.36W
06/29/2015  M1.00 INCH       HOUSTON            MN   BROADCAST MEDIA

0520 PM     HAIL             4 W LA CRESCENT         43.83N 91.38W
06/29/2015  E1.50 INCH       HOUSTON            MN   AMATEUR RADIO

            PLUS WIND GUSTS OF 45 KTS

&&

SHEA
Local storm report, Jun 29, 4:30 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
530 PM CDT MON JUN 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             2 N BROWNSVILLE         43.73N 91.28W
06/29/2015  E0.25 INCH       HOUSTON            MN   PUBLIC

&&

SHEA
Local storm report, Jun 29, 4:33 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
533 PM CDT MON JUN 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             3 W BROWNSVILLE         43.70N 91.34W
06/29/2015  E1.00 INCH       HOUSTON            MN   PUBLIC

&&

SHEA
Local storm report, Jun 29, 4:38 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
538 PM CDT MON JUN 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             2 S BROWNSVILLE         43.67N 91.28W
06/29/2015  E0.88 INCH       HOUSTON            MN   PUBLIC

&&

SHEA
Local storm report, Jun 29, 4:57 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
557 PM CDT MON JUN 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             3 S GENOA               43.53N 91.23W
06/29/2015  E0.25 INCH       VERNON             WI   PUBLIC

&&

SHEA
Local storm report, Jun 29, 5:00 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
600 PM CDT MON JUN 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             1 SSW VICTORY           43.47N 91.22W
06/29/2015  E0.25 INCH       VERNON             WI   PUBLIC

&&

SHEA

The radar

The La Crosse radar (KARX), 47 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Allamakee

When
June 29, 5:08 PM CST
Where
Allamakee County, 1.71 mi NW of Lansing
Measured
1 in hail
Reported by
Public
Coordinates
43.400, -91.250

Quarter sized hail fell northwest of Lansing.

Hail, Allamakee

When
June 29, 5:20 PM CST
Where
Allamakee County, 3.42 mi SW of Wexford
Measured
1 in hail
Reported by
Public
Coordinates
43.240, -91.210

Quarter sized hail fell northwest of Harpers Ferry.

Hail, Allamakee

When
June 29, 5:28 PM CST
Where
Allamakee County, Harpers Ferry
Measured
0.88 in hail
Reported by
Public
Coordinates
43.200, -91.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584510, 584511, 584512.